The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Fatigue & lack of appetite with Nivolumab (Opdivo) and Ipilimumab (Yervoy)

Forums General Melanoma Community Fatigue & lack of appetite with Nivolumab (Opdivo) and Ipilimumab (Yervoy)

  • Post
    Nick
    Participant
      Hi everyone,

      My mom was diagnosed with Stage IV melanoma back in February this year, with mets present in her brain, lungs, and abdomen, among others. Following two months of Tafinlar (Dabrafenib) + Mekinist (Trametinib), we received some pretty good news and many mets decreased in size (except brain mets). Another two months later, we found out they had stopped working almost entirely.

      Per direction of our oncologist, we moved onto immunotherapy using Nivolumab (Opdivo) and Ipilimumab (Yervoy). We’ve just completed the second (out of four) infusions last week, after which we move onto just Nivolumab. She goes every 3 weeks. My mom is tired most of the time, and has a severe lack of appetite.

      Wondering if anyone has experienced similar symptoms and if there is anything we can do, particularly with the fatigue. She sleeps probably about 8-9 hours over the night, and then another 6-9 hours over the day. Any help is appreciated. Thanks so much in advance.

    Viewing 1 reply thread
    • Replies
        Christinad
        Participant
          Hi Nick,

          Sorry to hear about your mom. I completed the four combo doses of ipi/yervoy and am now on the nivo maintenance phase. It was about the first week of the combo dose that I lost my appetite and started to experience fatigue. I also had horrible nausea and indigestion to go along with it. I’ve lost 35 pounds in a little over 2 months. My suggestion is to be sure notify the oncologist of all symptoms as some may be treatable. The fatigue could be a thyroid issue etc. For me personally, I listened to my body and when I felt fatigued I would sleep even if it’s in the middle of the day. As far appetite that’s been tough because the foods I force myself to eat don’t taste the same and/or are very salty. I finally started drinking a drink called boost by Nestle that has 500+ calories with vitamins and minerals.  Just taking a few sips here in there. Milkshakes or eating soft foods helped me too.  After some trial and error, I’m finally on a good medication regimen to help combat the symptoms and am finally getting somewhat of an appetite back. I’m currently taking an antinausea medicine which I only use as needed now  and no longer on a daily basis, an antacid, an antispasmodic to help with abdominal cramps and very low dose of dexamethasone (steroids). Of course patients are different but I hope this information helps. This treatment is hard so hopefully you’ll get more tips and tricks from the rest of the group as well. Lots of knowledgeable people here.

            Nick
            Participant
              Hi Cristinad,

              Thanks so much for your reply, and congratulations on completing the 4 opdivo/yervoy treatments! We are in constant touch with our oncology team and they are reassuring us the fatigue is a side effect from the opdivo/yervoy combination, and not a major reason for concern. Despite this, I originally thought it would not mean sleeping 6 to 9 hours over the day, and eating almost nothing.

              May I ask how long you have been on the nivo (opdivo) maintenance phase? And has that been ‘easier’ to manage, fatigue- and appetite-wise, than the combination of opdivo and yervoy?

              Thanks so much again for your reply and I wish you all the best!

              Christinad
              Participant
                Hi Nick,

                Since completing the combo doses I’ve only had one dose of the Nivo so far. For me the single dose was much easier and tolerable compared to the combo doses. I’m finally starting to feel better.

              Marilyn Nolan
              Participant
                Hi cristinad

                Congratulations on getting through all 4 ipi nivo treatments.  I am embarking on this journey beginning this morning with my first combo treatment.  I have taken pembro alone and made it through 3 treatments with terrible colitis (diarrhea) which made it almost impossible for me to leave my house.  I am now on inflixumab to treat the colitis and it is better.  I want to say thanks for sharing your experience with the group and understand everyone has very different experiences with the combo but have heard its pretty tough.

                what is the anti nausea med you had luck with?  I want to ensure I get meds that help from my oncologist so I have what I need at home.  Right now all i have is Zofran –  did that work for you?  I have had luck with the protein drink called core power 24 from fairlife.  Tastes great.  Better ingredients than ensure.  Walmart carries it and can ship it to your home.  I hope you keep on getting  better and finally get to say no new evidence of disease.

                Best to you as you as you continue on this difficult journey.

                -Marilyn

                I am not looking forward to the fatigue since I still work full time but at least work from home, so it is manageable.  Was it the 2nd treatment that hit you hardest?  35 pounds is a lot of weight to lose!

                thank you so much for sharing the details of your treatment.  I am stage 4 metastatic melanoma of unknown primary and was stage 3b when first diagnosed (pembro failed me and the disease metastasized to the spine and needed spinal surgery before this treatment.). I’m hopeful this will work for me.

                  Christinad
                  Participant
                    Hi Marilyn,

                    I hope your first combo dose went well. I pray you’ll have minimal side effects. Keeping my fingers crossed for you. I have a friend who just completed his treatment and didn’t have any side effects the whole time. That’s my wish for you :)

                    Yes, my first combo dose of was a breeze. It was about a week into the second dose that the side effects hit. It took some trial and error of trying different nausea meds to get my nausea under control. If one didn’t work I was persistent in letting my oncologist know so I could try something else because nausea is no fun. I ended up with zofran, phenergan, and ativan. That trio seemed to do the trick. They made me pretty sleepy though so something to keep in mind and discuss with your doc. Luckily my nausea is almost resolved and appetite is coming back since I completed the combo doses.

                    Marilyn Nolan
                    Participant
                      Dear Christinad,

                      Thanks so much for all this very valuable information from your experience and for mentioning your friends had such good luck.

                      I appreciate this more than you will ever know.

                      I am so far doing OK, but it is only day 2.  I will try to keep posting to share my experience with others.

                      Wish you continued success with the single treatment and all through your treatment.

                      Christinad
                      Participant
                        Hi Marilyn,

                        Feel free to reach out anytime. I’m certainly not an expert at this and there are others who are way more knowledgeable than I am but I will do my best to answer any questions you have that relates to my experience. This can be a lonely and scary road at times. Having this forum of people who can relate has been very helpful.

                  Viewing 1 reply thread
                  • You must be logged in to reply to this topic.
                  About the MRF Patient Forum

                  The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                  The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.